Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 23, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 9, 2000, 3:59 PM EST for Tippecanoe County, Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 3:59 PM EST (20:59 UTC)
- Expired
- May 9, 2000, 4:30 PM EST
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tippecanoe County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 4:05 PM EST | Hail 1.75 | Lafayette, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:30 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -452 m²/s²
- 0-3 km storm-relative helicity
- -893 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 092100 SVRIND INC157-092130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 359 PM EST TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TIPPECANOE COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF LAFAYETTE * UNTIL 430 PM EST * AT 355 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF SHADELAND...OR ABOUT 14 MILES SOUTHWEST OF LAFAYETTE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHADELAND AT 405 PM EST LAFAYETTE AT 415 PM EST BATTLE GROUND AT 420 PM EST A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST TUESDAY EVENING FOR SOUTHEASTERN INDIANA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EST TUESDAY EVENING FOR INDIANA. LAT...LON 4056 8711 4023 8709 4025 8673 4057 8672 TUCEK/CREAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:20 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, May 9, 2:20 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST TUE MAY 9 2000 MODELS ADVERTISE A PROGRESSIVE UPPR FLOW ACRS THE RGN DURG THIS FCST PD. SHORT WV TROF CURRENTLY LOCATED IN THE MIDWEST IS XPCTD TO MOV OVR THE STATE TONIGHT. ASSOCIATED SFC CDFNT PROGGED TO PASS THRU IN THE EARLY EVEN HRS...PROBABLY EXITING THE CWA AROUND 04Z OR SO. ALL MODELS IN GOOD AGREEMENT WITH THESE DETAILS. FCST FOCUS CENTERS ON POPS WITH THE CDFNT. TSTMS BEGINNING TO FIRE AHEAD OF CDFNT ACRS IL/MO. AMS IS STILL QUITE UNSTABLE ACRS THE AREA...RANGING FM -6 OVR THE NW SECTIONS TO -9 IN THE SE. XPCT TSTMS TO BECOMING MORE NUMEROUS IN THE NEXT COUPLE OF HRS AS SFC CDFNT/UPPR SYS MOV INTO THE UNSTABLE AIR. WL CONT TO MENTION SVR IN ZONES IN LIEU OF WS253. TSTM THREAT SHOULD END THIS EVEN WITH FROPA...BUT MOISTURE PROGS FM THE MODELS SUGGEST SOME WRAP AROUND PCPN MAY MOV INTO THE NRN SECTIONS AFTER MIDNIGHT AND MAY LINGER IN THE NE CORNER EARLY WED MORN. WL ACCOUNT FOR THIS POSSIBILITY IN ZONES. OTHERWISE...AS SFC HI PRES BUILDS IN...SKIES SHOULD GRADUALLY CLR OUT FOR WED AND WED NIGHT. AVN MODEL IS CONSISTENT AT HINTING ABOUT THE POSSIBILITY OF WAA PCPN IN THE NRN/CENTRAL ZONES ON THURS. WL ADD CHC POPS FOR THURS FOR THESE AREAS. CONSIDERING LO LVL TEMP PTNS FM THE MODELS...NGM MOS GUIDANCE LOOKS GOOD FOR THE MOST PART...BUT MAXES ON THURS APPEAR ABOUT 3-5 DEG TOO WARM CONSIDERING INCREASING CLD COVER/PCPN THREAT. .IND...NONE. JAS
In the hours before
Special weather statement, May 9, 2:48 PM EST, 1 hour 11 minutes before
INZ021-028>031-035>041-043>048-051>056-060>063-067>070-092045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 248 PM EST TUE MAY 9 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM... AT 240 PM...THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER EASTERN ILLINOIS. THE STORMS WILL AFFECT CENTRAL INDIANA FOR THE REST OF THE AFTERNOON. HEAVY RAIN...STRONG GUSTY WIND...FREQUENT LIGHTNING... AND HAIL ARE LIKELY. THE STORMS WILL MOVE RAPIDLY NORTHEAST AT 40 MILES AN HOUR.
Local storm report, May 9, 2:57 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
257 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....S
0256 PM PARAGON IN 1.75 INCH HAIL
05/09/00 MORGANLocal storm report, May 9, 3:41 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0339 PM WILLIAMSPORT IN 1.75 INCH HAIL
05/09/00 WARRENSpecial weather statement, May 9, 3:41 PM EST, 18 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 341 PM EST TUE MAY 9 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM... AT 335 PM...A LINE OF THUNDERSTORMS WAS STRETCHED ALONG THE INDIANA AND ILLINOIS STATE LINE. THE STORMS WILL CONTINUE TO MOVE EAST THROUGH CENTRAL INDIANA. HEAVY RAIN...FREQUENT LIGHTNING...HEAVY RAIN...AND LARGE HAIL CAN BE EXPECTED WITH THE STORMS.
Local storm report, May 9, 3:50 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM ATTICA IN 1.75 INCH HAIL
05/09/00 FOUNTAIN TREES AND POWER LINES
DOWN.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:15 PM EST | Severe Thunderstorm Warning | IND | Owen | 45 min |
| May 9, 2:51 PM EST | Tornado Warning | IND | Morgan | 24 min |
| May 9, 3:11 PM EST | Severe Thunderstorm Warning | IND | Johnson, Marion | 34 min |
| May 9, 3:14 PM EST | Severe Thunderstorm Warning | IND | Vermillion, Warren | 46 min |
| May 9, 4:04 PM EST | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 26 min |
| May 9, 4:06 PM EST | Severe Thunderstorm Warning | IND | Vigo | 39 min |
| May 9, 4:17 PM EST | Severe Thunderstorm Warning | IND | Clay | 28 min |
| May 9, 4:27 PM EST | Severe Thunderstorm Warning | IND | Montgomery | 33 min |
| May 9, 4:34 PM EST | Severe Thunderstorm Warning | IND | Carroll | 26 min |
| May 9, 4:44 PM EST | Severe Thunderstorm Warning | IND | Putnam | 31 min |
| May 9, 4:47 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton | 43 min |
| May 9, 4:58 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 47 min |
| May 9, 5:09 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Tipton | 51 min |
| May 9, 5:09 PM EST | Severe Thunderstorm Warning | IND | Howard | 51 min |
| May 9, 5:18 PM EST | Tornado Warning | IND | Boone, Hendricks, Marion | 27 min |
| May 9, 5:39 PM EST | Severe Thunderstorm Warning | IND | Madison | 36 min |
| May 9, 5:42 PM EST | Severe Thunderstorm Warning | IND | Delaware | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.